Alert archive / Kansas / Areal Flood Warnings in 2017

Areal Flood Warning 3, NWS Wichita, KS

March 29, 2017Marion County, Kansas

NWS Wichita, KS issued this areal flood warning at Mar 29, 2017, 8:25 AM CDT for Marion County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2017, 8:25 AM CDT (13:25 UTC)
Expired
Mar 29, 2017, 2:30 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Marion County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 1.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 378 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
378 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Mar 29, 7:17 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 29, 7:17 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
717 AM CDT Wed Mar 29 2017

.SHORT TERM...(Today through Friday night)
Issued at 357 AM CDT Wed Mar 29 2017

Forecast highlights: Rain/storms today, and again this weekend
into early next week.

Latest MRMS precipitation data suggests widespread rain amounts
of 1-2 inches, with pockets of 2-3 inches have fallen since
yesterday afternoon/evening in a wide north-south strip from
central and south-central Kansas east through the Flint Hills of
east-central and southeast Kansas. This will likely produce
healthy rises on several rivers/streams/creeks this morning, with
most probably remaining just below minor flood stage levels.
However, a handful of points could exceed minor flood stage,
especially if another widespread, prolonged area of moderate to
heavy rain moves north across the area this morning (which appears
possibly given activity still across Oklahoma). Additionally, a
handful of areal flood warnings for minor low-land flooding will
remain possible.

Once Oklahoma precipitation moves north across the region early
this morning, thinking widespread moderate to heavy rain should
gradually decrease in coverage, as a mid-level dry slot spreads
north over the region. However, portions of central and north-
central Kansas will likely see widespread precipitation shield
hang around longer due to mid-level deformation zone setting up
shop western through northern KS.

Attention then turns to strong/severe storm potential from midday
through early this evening, generally east of the Kansas Turnpike
corridor, as the warm sector retrogrades northwest some in
response substantial upper energy approaching from the southwest.
If airmass is able to recover from morning convection, strong deep
layer shear in concert with steepening lapse rates/cooling aloft
and modest instability would support large hail and perhaps
locally 60 mph winds with a handful of storms. Tornado threat
should remain fairly low given veer-back deep layer shear
orientation, but cannot completely be ruled out given the strong
wind fields associated with this system.

.LONG TERM...(Saturday through Tuesday)
Issued at 357 AM CDT Wed Mar 29 2017

Models are finally coming into better agreement with the next
system, with consensus supporting more rain/isolated storms this
weekend through Monday. Could see pockets of locally heavy
rainfall, although this next storm doesn't look as impressive as
the current one.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 641 AM CDT Wed Mar 29 2017

Main Hazards: IFR conditions area-wide and thunderstorm potential.

Another round of strong moisture transport/upper level divergent
flow will move northward across eastern Kansas this morning, with
widespread showers and isolated-scattered thunderstorms. A
surface low will develop northeast into the southern Flint Hills
by 18-19Z with a warm front extending eastward into central
Missouri. This would allow several hours of warm sector over the
CNU and possibly ICT terminals. Would anticipate this to result in
widespread IFR and northeasterly winds gusting to 25-30 kt continuing
northwest of the low in Central KS with showers/embedded thunder.
IFR stratus may lift to MVFR at least on transient basis this
afternoon at CNU and ICT. In addition, isolated to scattered strong
to severe storms could affect southeast KS and the Flint Hills
this afternoon, near and to the east/southeast of the surface low.
Expecting scattered showers tonight as the upper low tracks
through, with gusty north- northeasterly winds and widespread IFR
for most of eastern Kansas.

&&

.FIRE WEATHER...
Issued at 357 AM CDT Wed Mar 29 2017

Wet and cool weather along with things starting to green up should
keep fire danger levels fairly low the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    57  42  51  39 /  90  50  50  10
Hutchinson      48  40  51  37 /  90  60  50   0
Newton          54  42  49  38 /  90  60  50  10
ElDorado        61  43  51  39 /  90  60  50  10
Winfield-KWLD   64  44  52  39 /  80  50  40  10
Russell         46  39  51  36 / 100  70  20   0
Great Bend      46  39  53  35 /  90  70  30   0
Salina          48  40  50  38 / 100  70  50   0
McPherson       48  40  50  37 /  90  70  50   0
Coffeyville     69  48  54  41 /  90  50  50  20
Chanute         69  48  53  41 /  90  60  60  20
Iola            67  49  54  41 /  90  60  60  20
Parsons-KPPF    68  48  54  41 /  90  50  60  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...JMC
FIRE WEATHER...ADK
Hazardous weather outlook, Mar 29, 5:38 AM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
538 AM CDT Wed Mar 29 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
538 AM CDT Wed Mar 29 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Numerous showers and embedded thunderstorms will impact the region
today. Healthy rises on area streams, creeks and rivers are likely,
with minor flooding of flood-prone and low-lying areas possible.
Additionally, a few strong to severe storms are possible this
afternoon over southeast Kansas, with the main threats large hail
and localized wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Minor flooding on area rivers, streams and creeks will remain
possible across mainly south-central Kansas into the weekend.

Another storm system is expected to spread additional showers and
embedded thunderstorms across the region this weekend into early
next week. Strong or severe storms are not expected, although any
additional rainfall could aggravate ongoing flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight, although
rainfall and flooding reports are always greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Mar 29, 5:58 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
558 AM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     FLOOD            5 SSE NEWTON            37.98N 97.31W
03/29/2017                   HARVEY             KS   PUBLIC

            FLOODING WAS REPORTED AT SOUTHEAST 60TH ROAD AND SPENCER.
            A CREEK WAS COVERING THE ROAD. REPORT RECEIVED VIA SOCIAL
            MEDIA.

&&

JMC
Local storm report, Mar 29, 8:16 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
816 AM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FLOOD            6 N PEABODY             38.25N 97.12W
03/29/2017                   MARION             KS   LAW ENFORCEMENT

            WATER OVER THE ROADWAY ON NIGHTHAWK ROAD FROM 120TH TO
            130TH STREET.

&&

METZGER
Local storm report, Mar 29, 8:23 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
823 AM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FLOOD            4 NNW MARION            38.41N 97.04W
03/29/2017                   MARION             KS   LAW ENFORCEMENT

            WATER OVER THE ROAD WAY AT REMMINTON AND 230TH STREET.

&&

METZGER
Local storm report, Mar 29, 8:25 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
825 AM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FLOOD            1 WSW PEABODY           38.17N 97.12W
03/29/2017                   MARION             KS   LAW ENFORCEMENT

            WATER OVER THE BRIDGE ON NIGHTHAWK ROAD IN PEABODY, ROAD
            IS CLOSED. PEABODY CITY PARK NOW FLOODED.

&&

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 12:47 AM CDTSpecial Weather StatementICTLabette, Montgomery, Neosho, Wilson58 min
Mar 29, 2:20 AM CDTSpecial Weather StatementICTAllen, Neosho25 min
Mar 29, 4:13 AM CDTRiver Flood WarningICTSumner34 hr
Mar 29, 4:22 AM CDTRiver Flood WarningICTButler42 hr
Mar 29, 5:00 AM CDTAreal Flood WarningICTHarvey, Kingman, Reno, Sedgwick8 hr
Mar 29, 5:06 AM CDTAreal Flood WarningICTButler, Cowley, Sedgwick, Sumner8 hr
Mar 29, 8:54 AM CDTRiver Flood WarningICTMarion42 hr
Mar 29, 8:54 AM CDTRiver Flood WarningICTChase59 hr
Mar 29, 8:54 AM CDTRiver Flood WarningICTChase, Lyon3 days
Mar 29, 8:55 AM CDTRiver Flood WarningICTButler, Cowley45 hr
Mar 29, 8:59 AM CDTRiver Flood WarningICTCowley3 days
Mar 29, 8:59 AM CDTRiver Flood WarningICTButler, Cowley37 hr
Mar 29, 8:59 AM CDTRiver Flood WarningICTButler, Cowley4 days
Mar 29, 9:02 AM CDTRiver Flood WarningICTSumner53 hr
Mar 29, 9:02 AM CDTRiver Flood WarningICTCowley3 days
Mar 29, 9:30 AM CDTRiver Flood WarningICTReno, Rice4 days
Mar 29, 1:37 PM CDTAreal Flood WarningICTSumner6 hr
Mar 29, 2:28 PM CDTAreal Flood WarningICTMarion5 hr
Mar 29, 2:56 PM CDTSpecial Weather StatementICTNeosho34 min

Nearby

Areal Flood Warnings in Kansas, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.